MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NAIL CAP {} 0MM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. NAIL CAP {} 0MM; NAIL, FIXATION, BONE
Catalog Number 71634000
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/19/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an orif surgery, one (1) nail cap {} 0mm was inserted at the correct angle, but it did not fully engage and backed out.After several attempts at different angles and with increased force, the edge of the nail cap {} 0mm, where it attaches to the key, broke making its removal impossible.The procedure was resumed without delay using the same device, and no injuries were reported as a result.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is fractured.The clinical/medical investigation concluded that the adverse event was likely caused partially or wholly by the user of the product.The insertion of the nail cap at different angles and increased force was likely the clinical root cause of the nail cap breakage.The patient impact is determined to be the broken nail cap.The nail cap is an optional component.It is made of titanium alloy and intended for implantation.The cap was reported to be stuck in the nail, so although unlikely, movement of the cap cannot be ruled out as a potential factor.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NAIL CAP {} 0MM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22787684
Report Number1020279-2025-01380
Device Sequence Number12798194
Product Code JDS
UDI-Device Identifier03596010495709
UDI-Public3596010495709
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71634000
Device Lot Number24JM13548
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2025
Supplement Date Received by Manufacturer09/05/2025
Initial Report FDA Received Date08/12/2025
Supplement Report FDA Received Date09/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age22 YR
Patient SexMale